Article Text

This article has a correction. Please see:

Download PDFPDF
Rare disease
Fetal warfarin syndrome
  1. Luke D Starling1,
  2. Ashutosh Sinha2,
  3. Duncan Boyd3,
  4. Anke Furck2
  1. 1Department of Paediatric Cardiology, Royal Brompton & Harefield NHS Trust, London, UK
  2. 2Paediatric Intensive Care Unit, Royal Brompton & Harefield NHS Trust, London, UK
  3. 3Neonatal Intensive Care Unit, Queen Charlotte's & Chelsea Hospital, London, UK
  1. Correspondence to Dr Luke David Starling, l.starling{at}rbht.nhs.uk

Summary

A case of a baby born preterm with an antenatal diagnosis of aortic coarctation for which prostin was electively started at birth. The baby was found to be profoundly anaemic with no clear obstetric cause. Features consistent with antenatal intracerebral haemorrhage were noted on cranial ultrasonography in the context of severe coagulopathy, prompting investigations which confirmed fetal–maternal haemorrhage. It transpired that, following aortic and mitral valve replacements, the mother was anticoagulated with warfarin at conception, having misunderstood her cardiologist's advice that: ‘you cannot get pregnant whilst on warfarin’. Following conversion to low molecular weight heparin, she suffered a stroke, thus warfarin was restarted, with an international normalised ratio of 3–4.7 during pregnancy. Following transfer to the paediatric intensive care unit, fetal warfarin syndrome was diagnosed. The coagulopathy and anaemia were corrected and aortic coarctation was excluded. The baby returned to the neonatal intensive care unit for ongoing care and was discharged home in good condition around his due date. At the present time, there is no clinically overt neurological deficit.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • CORRECTION
    BMJ Publishing Group Ltd